Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 78, NWS Norman, OK

October 9, 2001Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 9, 2001, 5:24 PM CDT for Custer County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2001, 5:24 PM CDT (22:24 UTC)
Expired
Oct 9, 2001, 6:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WFUS54 KOUN 092227
TOROKC
OKC039-092315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 615 PM CDT

* AT 524 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 4 MILES WEST OF ARAPAHO...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...CUSTER CITY AND THOMAS

THIS STORM MAY PRODUCE ANOTHER TORNADO AT ANY TIME.

ANOTHER TORNADIC THUNDERSTORM OVER WASHITA COUNTY IS CONTINUING TO 
MOVE NORTHEAST AND WILL MOVE INTO EXTREME SOUTHEAST CUSTER COUNTY 
DURING THE NEXT 45 MINUTES.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE 
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE 
WALLS.

LAT...LON 3563 9916 3551 9906 3560 9864 3582 9882

33/DLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:50 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 9, 3:50 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT TUE OCT 9 2001

NEXT SHORT WAVE OVER EXTREME EASTERN NEW MEXICO AND WESTERN TEXAS
PANHANDLE WILL AID IN SEVERE THUNDERSTORM DEVELOPMENT FOR THE REMAINDER
OF THE AFTERNOON AND THIS EVENING.  POTENTIAL FOR TORNADIC STORMS AS
HAVE ALREADY HAD ONE TORNADIC STORM IN BECKHAM COUNTY THIS AFTERNOON.
GREATEST THREAT APPEARS TO BE ACROSS WESTERN COUNTIES WHERE BREAKS
IN CLOUDS HAVE ALLOWED TEMPS TO WARM INTO THE UPPER 70S TO EVEN
UPPER 80S ACROSS FAR SOUTHWESTERN OK.  AS MAIN WAVE OVER WESTERN
COLORADO MOVES EAST TONIGHT COLD FRONT WILL ENTER NORTHWEST PARTS OF
CWA.  THIS WILL BECOME MAIN FOCUS FOR MORE STORMS OVERNIGHT.

FRONT IS FORECAST TO PUSH INTO MAINLY SOUTHERN THIRD OF FORECAST
AREA BY LATE IN THE DAY ON WEDNESDAY.  WILL THEREFORE HAVE HIGHEST POPS
THERE FOR WEDNESDAY AND WEDNESDAY NIGHT.  LOOKS LIKE THURSDAY WILL
BE BEST DAY OF THE WORK WEEK BEFORE NEXT STRONG WAVE APPROACHES THE
AREA ON FRIDAY.  ENOUGH INSTABILITY MAY WARRANT MENTION OF THUNDER ON
FRIDAY MAINLY ACROSS SOUTHERN SECTIONS OF FA.  AS FOR TEMPERATURES WILL
STAY FAIRLY CLOSE TO MAV NUMBERS FOR HIGHS AND LOWS.

AFTER SYSTEM PUSHES EAST LATE FRIDAY INTO SATURDAY...MAINLY DRY
WEATHER IS EXPECTED OVER THE WEEKEND.  ANOTHER SURGE OF COLDER AIR
WILL MOVE INTO THE AREA ON SUNDAY AS CLIPPER-LIKE SYSTEM MOVES
INTO THE GREAT LAKES REGION.

FCSTID = 6
OKC   65  70  52  72 /  70  70  50  10
HBR   64  69  50  71 /  50  50  30  10
SPS   66  75  53  74 /  50  70  60  20
GAG   52  65  43  69 /  60  30  20  10
PNC   65  68  50  71 /  70  70  20  10
DUA   67  75  58  76 /  60  80  80  30

THANKS FOR THE BACKUP TUL...LBB...AND AMA

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 9, 4:22 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HERRING                   OK   1.00 INCH HAIL
10/09/01   ROGER MILLS                    RPTD BY SHERIFFS OFFICE
Local storm report, Oct 9, 4:27 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    15 NNW ELK CITY           OK   1.00 INCH HAIL
10/09/01   BECKHAM                        RPTD BY PUBLIC
Local storm report, Oct 9, 4:50 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 N FOSS                  OK   TORNADO
10/09/01   CUSTER                         RPTD BY MEDIA
Local storm report, Oct 9, 4:51 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 N FOSS                  OK   TORNADO
10/09/01   WASHITA                        RPTD BY MEDIA
Local storm report, Oct 9, 5:04 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    HOBART                    OK   1.00 INCH HAIL
10/09/01   KIOWA                          AMATEUR RADIO REPORT
Local storm report, Oct 9, 5:15 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    CORDELL                   OK   TORNADO
10/09/01   WASHITA                        SEVERAL HOMES DAMAGED OR
                                          DESTROYED.  SHERIFFS OFFICE
                                          REPORT.

0505 PM    HOBART                    OK   1.50 INCH HAIL
10/09/01   KIOWA                          AMATEUR RADIO REPORT.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:50 PM CDTSevere Thunderstorm WarningOUNBeckham55 min
Oct 9, 2:37 PM CDTTornado WarningOUNBeckham23 min
Oct 9, 2:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 3:21 PM CDTTornado WarningOUNBeckham, Roger Mills24 min
Oct 9, 3:41 PM CDTTornado WarningOUNCuster34 min
Oct 9, 3:44 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
Oct 9, 3:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 4:06 PM CDTTornado WarningOUNRoger Mills39 min
Oct 9, 4:16 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Oct 9, 4:38 PM CDTTornado WarningOUNCuster, Washita52 min
Oct 9, 4:44 PM CDTSevere Thunderstorm WarningOUNKiowa46 min
Oct 9, 4:49 PM CDTTornado WarningOUNKiowa41 min
Oct 9, 5:25 PM CDTTornado WarningOUNKiowa, Washita50 min
Oct 9, 5:55 PM CDTTornado WarningOUNBlaine, Caddo50 min
Oct 9, 6:13 PM CDTTornado WarningOUNWashita32 min
Oct 9, 6:43 PM CDTTornado WarningOUNCaddo32 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.